Advertisement

Discrete & Computational Geometry

, Volume 53, Issue 1, pp 64–79 | Cite as

On the Geometric Ramsey Number of Outerplanar Graphs

  • Josef CibulkaEmail author
  • Pu Gao
  • Marek Krčál
  • Tomáš Valla
  • Pavel Valtr
Article

Abstract

We prove polynomial upper bounds of geometric Ramsey numbers of pathwidth-\(2\) outerplanar triangulations in both convex and general cases. We also prove that the geometric Ramsey numbers of the ladder graph on \(2n\) vertices are bounded by \(O(n^{3})\) and \(O(n^{10})\), in the convex and general case, respectively. We then apply similar methods to prove an \(n^{O(\log (n))}\) upper bound on the Ramsey number of a path with \(n\) ordered vertices.

Keywords

Geometric Ramsey theory Outerplanar graph Ordered Ramsey theory Pathwidth 

Mathematics Subject Classification

52C35 05C55 05C10 

Notes

Acknowledgments

This research was started at the 2nd Emléktábla Workshop held in Gyöngyöstarján, January 24–27, 2011. Research was supported by the project CE-ITI (GAČR P202/12/G061) of the Czech Science Foundation and by the Grant SVV-2014-260103. Josef Cibulka and Pavel Valtr were also supported by the project no. 52410 of the Grant Agency of Charles University. Pu Gao was supported by the Humboldt Foundation and is currently affiliated with University of Toronto. Marek Krčál was supported by the ERC Advanced Grant No. 267165. The authors would like to thank to Gyula Károlyi for introduction to the geometric Ramsey theory and to Jan Kynčl and Martin Balko for discussions about the Ramsey theory of ordered graphs. The authors are grateful to the anonymous referees for their valuable comments.

References

  1. 1.
    Aronov, B., Erdős, P., Goddard, W., Kleitman, D.J., Klugerman, M., Pach, J., Schulman, L.J.: Crossing families. Combinatorica 14(2), 127–134 (1994)CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Balko, M., Král, K.: Ramsey numbers of ordered graphs. http://arxiv.org/abs/1310.7208 (2013)
  3. 3.
    Barát, J., Hajnal, P., Lin, Y., Yang, A.: On the structure of graphs with path-width at most two. Stud. Sci. Math. Hung 49(2), 211–222 (2012)zbMATHGoogle Scholar
  4. 4.
    Biró, C., Keller, M.T., Young, S.J.: Posets with cover graph of pathwidth two have bounded dimension. http://arxiv.org/abs/1308.4877 (2013)
  5. 5.
    Chen, G.T., Schelp, R.H.: Graphs with linearly bounded Ramsey numbers. J. Comb. Theory Ser. B 57(1), 138–149 (1993)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Dilworth, R.P.: A decomposition theorem for partially ordered sets. Ann. Math. 51(1), 161–166 (1950)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Fox, J., Pach, J., Sudakov, B., Suk, A.: Erdős-Szekeres-type theorems for monotone paths and convex bodies. Proc. Lond. Math. Soc. 105, 953–982 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Gritzmann, P., Mohar, B., Pach, J., Pollack, R.: Embedding a planar triangulation with vertices at specified points. Am. Math. Monthly 98, 165–166 (1991) (Solution to problem E3341)Google Scholar
  9. 9.
    Károlyi, G.: Ramsey-type problems for geometric graphs. In: Pach, J. (ed.) Thirty Essays on Geometric Graph Theory, pp. 371–382. Springer, New York (2013)Google Scholar
  10. 10.
    Károlyi, G., Pach, J., Tóth, G.: Ramsey-type results for geometric graphs, I. Discrete Comput. Geom. 18(3), 247–255 (1997)CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    Károlyi, G., Pach, J., Tóth, G., Valtr, P.: Ramsey-type results for geometric graphs, II. Discrete Comput. Geom. 20(3), 375–388 (1998)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    Kinnersley, N.G., Langston, M.A.: Obstruction set isolation for the gate matrix layout problem. Discrete Appl. Math. 54(2), 169–213 (1994)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Milans, K.G., Stolee, D., West, D.B.: Ordered Ramsey theory and track representations of graphs, 2012. http://math.uiuc.edu/~west/pubs/ordram.pdf
  14. 14.
    Mirsky, L.: A dual of Dilworth’s decomposition theorem. Am. Math. Monthly 78(8), 876–877 (1971)CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    Moshkovitz, G., Shapira, A.: Ramsey theory, integer partitions and a new proof of the Erdős-Szekeres theorem. arXiv:1206.4001 [math.CO] (2012)
  16. 16.
    Robertson, N., Seymour, P.D.: Graph minors. I. Excluding a forest. J. Comb. Theory Ser. B 35(1), 39–61 (1983)CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    Robertson, N., Seymour, P.D.: Graph minors. XX. Wagner’s conjecture. J. Comb. Theory Ser. B 92(2), 325–357 (2004)CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  • Josef Cibulka
    • 1
    Email author
  • Pu Gao
    • 2
  • Marek Krčál
    • 3
  • Tomáš Valla
    • 4
  • Pavel Valtr
    • 1
  1. 1.Department of Applied Mathematics, Faculty of Mathematics and PhysicsCharles UniversityPrague 1Czech Republic
  2. 2.Max-Planck-Institut für InformatikSaarbrückenGermany
  3. 3.IST AustriaKlosterneuburgAustria
  4. 4.Faculty of Information TechnologyCzech Technical UniversityPragueCzech Republic

Personalised recommendations